Q. I have PVC after starting Methadone. Will beta blockers help?

Answered by
Dr. Isaac Gana
and medically reviewed by iCliniq medical review team.
Published on Jun 13, 2017 and last reviewed on: Oct 09, 2018

Hi doctor,

I am a 35 year old male, and I am currently on Methadone for chronic pain. I currently have PVC, and my last EKG showed a long QT (over 500 ms). The doctor recommended that I take Magnesium and Potassium supplements as he believes that Methadone may be reducing my magnesium and potassium levels. It has been a week now since I have been following the regime and currently the PVC is nearly gone. I do not have the option of reducing the Methadone due to my injury. The doctor said he wanted me to get an opinion from a cardiologist if I may need a beta blocker or not. He wants to wait to see how the supplementation works out first. Is there any advice you can give me? I get an EKG done twice a year.

Dr. Isaac Gana

Cardiology
#

Hello,

Welcome to icliniq.com.

I have gone through your explanation in detail, and I understand your worries.

  • Long QT syndrome can predispose you to a fatal arrhythmia known as torsades de pointes. In your case, I will strongly advise you to commence treatment with a beta blocker. This is a safer option.
  • Not having PVC (premature ventricular contractions) does not eliminate your chances of a major cardiac event. Most of the time, patients in the same situation do not even present any symptom, and we only get to know when there is a major event.
  • I would like you to discuss the possibility of another pain medications with your physician to see if it will be possible to prescribe a safer alternative. In the meantime, you need a beta blocker, and Propranolol will be a good option. Get a follow-up EKG at least two weeks after commencement of beta blocker.

Best regards.

For further queries consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist


Hello doctor,

Thank you for replying. I talked with my doctor and he prescribed Propranolol. He said he thinks they are benign because I have not fainted or passed out yet, and I do not have a family history of this. I cannot discontinue the Methadone because I go to a clinic and it is the only medication they dispense. Will beta blocker keep me safe? I have never had fast heartbeats or torsades de pointes before. My PVC are a pause then a flip flop and then a pause. They usually go away when I stand up or if my anxiety goes away.

Dr. Isaac Gana

Cardiology
#

Hello,

Welcome back to icliniq.com.

  • Yes, what you are experiencing is because of using Methadone, and it can predispose you to torsade de pointes also. Automatically, if you stop Methadone, the long QT will be resolved.
  • But in your case, since you must use Methadone, I advise you keep using the Magnesium and Potassium supplements along with beta blockers. But not to scare you, this is not a 100 % guarantee. You have to be under the continuous supervision of your physician.
  • Your electrolyte level has to be regularly monitored along with an ECG. If after a while, the QT continuous to increase, a decision must be made to stop Methadone to prevent sudden cardiac death. This condition can also be caused by family history, but yours is not the case.

I sincerely wish you a quick recovery.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Also Read Answers From:

Related Questions & Answers


Sick Sinus Dysfunction - Dysfunction of the Sinus Node

Article Overview: The article is about the dysfunction of the sinus node, its causes, presenting symptoms, ways to diagnose, and treatment. Read Article


Dr. Isaac Gana
Cardiologist

The sinus node is a structure located in the upper part of the right side of the heart, which serves as the heart's pacemaker. Electrical impulses are produced there and travel from the sinus node down to the ventricles, that is the lower part of the heart. What Is Sick Sinus Dysfunction? Sick s...  Read Article

I have both fast and slow heartbeat. Kindly explain my ECG.

Query: Hello doctor, I need a few of my ECG’s read from my health records. I have chest pain, sharp that spreads across the chest, shortness of breath, rapid or fluttering heartbeat. Extremely low pulse rate to extremely high. At present, I have not been able to get my heart rate below 120 BMP for a...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.